How safe is digoxin? We report on this week's news

6 May 2015        

Mike Knapton

You may have seen in the news that an established drug to treat heart failure and atrial fibrillation has been linked to an increased number of patient deaths. Our Associate Medical Director and GP Mike Knapton explains the facts behind the story. 

Digoxin, a drug extracted from foxgloves (Digitalis purpuria), has been used to treat heart problems for more than 200 years, following publication of William Withering's account of the therapeutic use of the foxglove in 1785.  It was well known as a herbal remedy despite its toxicity but, like many drugs, if used incorrectly it can cause side effects.

The research

A study published in the European Heart Journal involving more than 300,000 people with either atrial fibrillation or congestive heart failure showed that people taking digoxin were at an increased risk of dying when compared to patients who were not taking digoxin. For people with atrial fibrillation, the risk was increased by 29 per cent, and for those with congestive heart failure, the risk was increased by 14 per cent.

There are over 4 million prescriptions for Digoxin and similarly acting drugs in the UK each year. It strengthens and slows the erratic heartbeat in atrial fibrillation (a major cause of stroke) and strengthens the weak heart muscle of those suffering with heart failure. Digoxin can be the only effective treatment for some people with these life threatening conditions and it is approved for use in Europe and the USA.

Deciding on a prescription

pill_in_handAll drugs have benefits and side effects, for example a lot of cancer drugs are very toxic but we, as doctors, have to weigh up these risks and benefits when deciding what treatments to prescribe.

We've known that digoxin can be problematic for a long time, particularly when mixed with some other medications - this is why digoxin is only prescribed after careful consideration. The dose of digoxin is also crucial as too little won't help but too much can cause nausea, vomiting and changes to the heart's electrical system. People taking digoxin should be getting regular blood tests to ensure that their blood levels of the drug are within carefully defined safety limits.

There are alternative medicines and treatments to digoxin for treating both heart failure and atrial fibrillation but the risks and benefits of these also have to be weighed up by a doctor. Nevertheless, new alternatives and in-depth safety studies, like the one reported, have led to a decreasing trend in the use of digoxin but, when needed, it is still a powerful, useful drug.

Speak to your doctor

If you are taking digoxin and worried about your health, speak to your doctor and make sure that you should be on digoxin, that the dose is correct and that you are being monitored adequately.

You can contact our Heart Helpline if you ever need information or support. We also have a booklet on heart medicines available to download or order here.